Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 173, NWS St. Louis, MO

October 19, 2016Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 19, 2016, 7:49 PM CDT for Fayette County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2016, 7:49 PM CDT (00:49 UTC)
Expired
Oct 19, 2016, 8:30 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Fayette County, IL

The radar

The Lincoln radar (KILX), 133 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 8:02 PM CDTTSTM WND DMGSt. Elmo, IL8 INCH DIAMETER LIMB DOWN IN ST. ELMO. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

121 
WUUS53 KLSX 200049
SVRLSX
ILC051-200130-
/O.NEW.KLSX.SV.W.0173.161020T0049Z-161020T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
749 PM CDT WED OCT 19 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 830 PM CDT.

* AT 749 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VANDALIA...
  MOVING EAST AT 45 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  VANDALIA...ST. ELMO...BROWNSTOWN...AVENA AND ST. JAMES. 

THIS INCLUDES INTERSTATE 70 IN ILLINOIS BETWEEN EXITS 61 AND 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3889 8913 3905 8917 3914 8881 3893 8881
TIME...MOT...LOC 0049Z 256DEG 38KT 3899 8903 

HAIL...1.00IN
WIND...<50MPH
 
$$

KD
2 follow-up statements
483 
WWUS53 KLSX 200100
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 PM CDT WED OCT 19 2016

ILC051-200130-
/O.CON.KLSX.SV.W.0173.000000T0000Z-161020T0130Z/
FAYETTE IL-
800 PM CDT WED OCT 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CENTRAL FAYETTE COUNTY...

AT 759 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ST. ELMO...
MOVING EAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
ST. ELMO...BROWNSTOWN...AVENA AND ST. JAMES. 

THIS INCLUDES INTERSTATE 70 IN ILLINOIS BETWEEN EXITS 68 AND 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3892 8901 3905 8903 3914 8881 3893 8881
TIME...MOT...LOC 0059Z 256DEG 38KT 3902 8889 

HAIL...1.00IN
WIND...<50MPH
 
$$

KD
485 
WWUS53 KLSX 200121
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 PM CDT WED OCT 19 2016

ILC051-200131-
/O.EXP.KLSX.SV.W.0173.000000T0000Z-161020T0130Z/
FAYETTE IL-
821 PM CDT WED OCT 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FAYETTE COUNTY WILL
EXPIRE AT 830 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3892 8901 3905 8903 3914 8881 3893 8881
TIME...MOT...LOC 0119Z 256DEG 38KT 3902 8889 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 7:12 PM CDT, 37 minutes earlier.

Area forecast discussion, Oct 19, 7:12 PM CDT, 37 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
712 PM CDT WED OCT 19 2016

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 324 PM CDT Wed Oct 19 2016

(Tonight)

Focus tonight will be on convective trends. Believe the most focused
and widespread area on convection will continue to be near the quasi-
stationary 850-hPa warm front through the early overnight hours
tonight. Have therefore shifted highest PoPs and heaviest QPF axis
to the north more toward the I-44 corridor in MO. This convection
should remain elevated in nature with the sfc boundary across the
far southern CWA. With the elevated convection...large hail is the
primary threat. Further to the south across southeast Missouri and
far southwest Illinois...wind gusts in addition to large hail are
both threats as convection along/south of the sfc front will likely
be more surface based. Severe threat should wane by late evening as
instability...both elevated and sfc-based...begins to fade to the
southeast of the area.

Maintained locally heavy rainfall mention just shifted the axis a bit
further to the north tied to the highest PoPs. It has been dry this
month and FFG values are high so it will take quite a bit of rain
over a short period of time. Concern would be in training of
convection which certainly could occur due to the quasi-stationary
low-level baroclinic zone.

Temperatures will be cooler tonight compared to the last several
nights but still a bit above normal. Lows in the 50s for most areas
are expected.

(Thursday)

Bulk of precipitation should have exited the CWA by Thursday morning
but have schc-chc PoPs for showers into early afternoon for far
southern and eastern sections of the CWA. Main story will be the
much more fall-like look and feel to the day on Thursday. High
temperatures are only expected to be in the low 60s across the area
due to lingering cloud cover and strong CAA at low
levels...certainly a big change from the upper 80s to low 90s of
just a couple of days ago.

Gosselin

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 324 PM CDT Wed Oct 19 2016

Any lingering precip will have moved out of the area as surface low
moves east Thursday. Strong surface ridge builds eastward as low and
cold front move out shifting winds to the northwest. The northwest
flow as well as clearing behind the front will lead to cooler temps
Thurs night. Temps to remain slightly below normal through Sat
morning. There will be a slight warming trend as surface ridge
progress furthr to the east and shifts wind become southerly. a weak
cold front will move through the area Sun into Monday but this is
expected to bring no precip and cold temps should stay north of the
forecast area. The next chance of precip will be Wed as surface low
moves in from the western plains.

Walsh
&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 707 PM CDT Wed Oct 19 2016

Showers and thunderstorms continue to develop and track northeast
across forecast area, mainly affecting tafs along I-70 corridor
through about 03z. Then taper off to showers through the overnight
hours before ending around 08z-09z Thursday timeframe. Otherwise,
VFR conditions outside of storms at KUIN and KCOU. Metro area tafs
to see MVFR conditions linger through 13z-14z Thursday before
lifting to VFR. As for winds, northeast winds to back to the north
and remain northerly through rest of forecast period.

SPECIFICS FOR KSTL:
Showers and thunderstorms continue to develop and track northeast
across metro area through about 03z Thursday. Then taper off to
showers through the overnight hours before ending around 08z-09z
Thursday timeframe. Otherwise, will see MVFR conditions linger
through 13z-14z Thursday before lifting to VFR. As for winds,
northeast winds to back to the north around 06z Thursday and
remain northerly through rest of forecast period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 19, 3:47 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAINT LOUIS MO
347 PM CDT WED OCT 19 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
347 PM CDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. THE
PRIMARY SEVERE WEATHER THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE
NATIONAL WEATHER SERVICE.

WALSH

In the hours before

Local storm report, Oct 19, 5:51 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     HEAVY RAIN       1 N PERSHING            38.60N  91.62W
10/19/2016  M1.25 INCH       GASCONADE          MO   TRAINED SPOTTER

            RAINFALL SO FAR TODAY.

&&

BYRD
Local storm report, Oct 19, 6:27 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
627 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             4 NW FREDERICKTOWN      37.61N  90.35W
10/19/2016  E1.00 INCH       MADISON            MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Oct 19, 6:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
633 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     HAIL             BIXBY                   37.67N  91.08W
10/19/2016  E0.50 INCH       IRON               MO   PUBLIC

&&

MILLER
Local storm report, Oct 19, 6:40 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             JUNCTION CITY           37.57N  90.29W
10/19/2016  M1.75 INCH       MADISON            MO   TRAINED SPOTTER

&&

MILLER
Local storm report, Oct 19, 6:47 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 W FREDERICKTOWN       37.56N  90.39W
10/19/2016  E1.00 INCH       MADISON            MO   PUBLIC

            NEAR OAK GROVE AND THE INTERSECTION OF HWY 72 AND HWY
            D...RELAYED VIA THE COUNTY SHERRIFF

&&

MILLER
Local storm report, Oct 19, 6:55 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             AUXVASSE                39.02N  91.89W
10/19/2016  E0.50 INCH       CALLAWAY           MO   PUBLIC

            FACEBOOK REPORT

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 11:20 PM CDTAreal Flood AdvisoryLSXMonroe, Saint Clair4 hr
Oct 19, 11:39 PM CDTFlash Flood WarningLSXMonroe8 hr
Oct 20, 12:22 AM CDTSpecial Weather StatementLSXMacoupin38 min
Oct 20, 12:26 AM CDTSpecial Weather StatementLSXMacoupin49 min
Oct 20, 4:08 AM CDTSpecial Weather StatementLSXMadison52 min
Oct 20, 2:59 PM CDTFrost AdvisoryLSXAdams, Brown, Pike17 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.